Hail, Allen
- When
- May 27, 1:30 PM EST to 1:31 PM EST
- Where
- Allen County, 2.32 mi NNE of Lost Creek Addition
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -84.050
A slow moving cold front interacted with moderate instability, abundant moisture and a weak flow to allow for thunderstorm development. While the majority of the storms were not overly strong, the slow movement and efficient precipitation production allowed for training of the activity and flash flooding in some areas of northwestern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A slow moving cold front interacted with moderate instability, abundant moisture and a weak flow to allow for thunderstorm development. While the majority of the storms were not overly strong, the slow movement and efficient precipitation production allowed for training of the activity and flash flooding in some areas of northwestern Ohio. Radar estimates of 4 to 6 inches were noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 27, 12:27 PM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 127 PM EDT THU MAY 27 2010 .NEAR TERM... WEAK AREA OF CONVERGENCE APPEARS TO BE IN PLACE ACROSS THE FAR SE PARTS OF THE AREA. CONVECTION HAS BEEN ONGOING FOR A BIT ACROSS PORTIONS OF CENTRAL INDIANA AND OVER THE PAST HOUR SEVERAL CELLS HAVE DEVELOPED ALONG AND SOUTHEAST OF A HARTFORD CITY TO TOLEDO LINE. THESE CELLS WILL CONTINUE TO DRIFT SLOWLY SOUTHEAST. WHILE SFC BASED LI'S ARE RANGING FROM -5 TO -7 C...OVERALL WIND FIELDS AND SHEAR ARE PRETTY BLEAK. AS A RESULT...VERY HEAVY RAIN WILL BE SEEN WITH ANY ACTIVITY AND ANY MERGERS OR CELLS THAT ARE ABLE TO HOLD THE CORES WILL BE ABLE TO PRODUCE SOME SMALL HAIL. BACK TO THE NW...INSTABILITY DROPS OFF BUT IS BELOW ZERO. DEWPT BOUNDARY MAKING ITS WAY SE THROUGH CHICAGO AREA WITH REPORTS OF VIRGA. NO SIG CONVERGENCE WITH THIS AREA SO DOUBT MUCH WILL HAPPEN BUT SOMETHING TO BE WATCHED THROUGH THE AFTERNOON. OTHERWISE TEMPS APPEAR TO BE WITHIN A FEW DEGREES OF FORECAST HIGHS. MAY NEED TO MAKE MINOR ADJUSTMENTS OVER THE NEXT HOUR OR 2. && .AVIATION... VFR CONDITIONS TO PREVAIL AT KSBN AND MORE THAN LIKELY AT KFWA THROUGH THE PERIOD. WEAK CONVERGENCE APPEARS TO FINALLY BE STIRRING UP STORMS...BUT THESE HAVE BEEN SE OF KFWA AND WILL LIKELY REMAIN THERE. LITTLE MORE THAN SOME AREAS OF CU AND MID CLOUDS WILL BE AROUND SO NO SIG CHANGES. && .PREV DISCUSSION... /ISSUED 321 AM EDT THU MAY 27 2010/ SHORT TERM... DIFFICULTIES CONT THROUGH THE PD WRT TO SUBTLE MESOSCALE PROCESSES/INFLUENCES ON CONV POTENTIAL TDA AND FRI WITHIN LARGER SCALE STEEPENING NRLY FLW REGIME. VRY ISOLD SHRA/TSRA HAD OCCURRED THIS AM ALG AND E OF A KOEB TO KMIE LINE AND LIKELY COLLOCATED W/STALLING DENSITY CURRENT THAT AROSE OUT OF NRN LWR MI CONVN LAST EVENING. DEEP MID LVL TROUGH DROPPING SWD THROUGH NF THIS AM WILL NUDGE WARM MID LVL RIDGE BACK W. SECONDARY SW SPINNING OFF SE CANADA LOW AND ASSOCD WK HGT FALLS THIS AFTN SHLD PROMOTE A BIT MORE WIDESPREAD CONVN LT MORNING INTO MID AFTN SE HALF AS HGT FALLS INDUCE BACKED LL FLW AND GREATER MASS FLUX ALG IMPLIED SFC TROUGH REFLECTION. GOING POPS STILL FIT THE BILL ALTHOUGH DROPPED MENTION ALTOGETHER SW MI/NW IN THIS AFTN W/MARINE LYR ADVTG INLAND. LTL IMPACT ON TEMPS YDA EVEN W/EARLY CU DVLPMNT AND GOT BURNED GOING BLO GUIDANCE. THUS WILL BUMP THIS AFTN AND GO THE OTHER WAY W/MAX TEMPS AOA GUIDANCE. FLW ALOFT VEERS FURTHER INTO FRI AS VORTEX OVR ERN CANADA DROPS SWD INTO THE NW ATL. IN FACT HIGHRES ERLY BNDRY LYR FLW SUGGESTS LK ERIE LK BNDRY WILL ADVT WELL INLAND WWD FRI AFTN. IMPROVING SFC BASED THETA-E OVR INLAND AREAS...ESP SE HALF OF CWA ONCE AGAIN...MAY BE SUFFICIENT TO POP ISOLD TSRA AGAIN IN THE AFTN BUT NOT CONFIDENT ENOUGH YET IN NUMERICAL GUIDANCE TO BREAK AWAY FM PRIOR DRY FCST. TEMPS WILL BE SIMILAR TO THIS AFTN W/LTL CHG IN THERMAL FIELDS. LONG TERM... SATURDAY THROUGH WEDNESDAY VERY LITTLE CHANGE WARRANTED IN THE LONG TERM GIVEN COMPLICATED UPPER FLOW STEMMING FROM POOR MODEL CONFIDENCE IN HANDLING OF EASTERN PAC/WESTERN CONUS UPPER TROUGHING AND SUBSEQUENT FLOW FLATTENING EARLY NEXT WEEK. FORECAST MODELS ARE IN EXCELLENT AGREEMENT WITH BRINGING A LOW PRESSURE SYSTEM INTO THE GREAT LAKES EARLY NEXT WEEK. HOWEVER...WAVE SPEED/STRUCTURE/AND TO A LESSER DEGREE STRENGTH OF THIS FEATURE VARIES AMONG OPERATIONAL MODELS AND IT WILL BE A FEW MORE MODEL CYCLES UNTIL BETTER CONSENSUS IS MET GIVEN THE UPPER LOW STILL RESIDING OVER THE EASTERN PAC AND OUTSIDE OF BETTER RAOB SAMPLING. OVERALL SYNOPTIC PATTERN REMAINS WELL FORECAST...IT REMAINS THE FINER DETAILS BEYOND DAY 4 THAT ARE STILL MUDDLED. HENCE...VERY LITTLE CHANGE BEYOND DAY 4 WITH PREVIOUS POPS/WX RETAINED. OTHERWISE...STAUNCH UPPER RIDGING WILL OFFER A WARM SAT/SUN WITH AMPLE SUNSHINE EXPECTED. THERE IS A VERY LOW CHANCE FOR A SHOWER/TS ON SUN GIVEN BACKDOOR RIDGING SUPPORTING INCREASED LL MOISTURE PER EASTERLY TRANSPORT...WHICH HAS BEEN PROGGED CONSISTENTLY. THE QUESTION WILL BE IF ENOUGH MID LEVEL COOLING IS ATTAINABLE...WHICH LOOKS QUESTIONABLE GIVEN THE UPPER RIDGE CENTER BASICALLY OVERHEAD. HAVE SIDED STRONG TO THE ECMWF GIVEN PREFERENCE IN FLOW/THERMAL HANDLING POST FRONTAL THUR-FRI...WHICH SUPPORTS A SLOWER RIDGE BREAKDOWN. SAT-SUN...SFC-UPPER RIDGING CAN BE EXPECTED WITH TEMPS SOARING INTO THE 80S PER DEEP MIXING FIELDS IN AMPLE INSOLATION. HAVE BUMPED HIGHS A DEGREE OR TWO IN LINE WITH MOS TRENDS. AS STATED ABOVE...INCREASING LL MOISTURE IN THE PRESENCE OF A POSSIBLE WEAK INFLUENCE FROM THE SE CONUS WEAKNESS INTO THE MID LEVEL HEIGHT FIELD MAY SUPPORT AN ISOLATED SHOWER/TS SUN AFTERNOON...BUT CONFIDENCE IN PRECIP REMAINS VERY LOW. MON-WED...FROPA EXPECTED IN THE MON PERIOD WITH A DECENT SHOT AT PRECIP GIVEN RATHER STRONG FORCING FOR LARGE SCALE ASCENT WITH AMPLE LL MOISTURE. THIS PERIOD WILL NEED TO BE WATCHED FOR POTENTIAL SEVERE GIVEN MODERATE MID LEVEL FLOW AND THE POTENTIAL FOR MODERATE SHEAR PROFILES. WAVE TIMING AND MESOSCALE CONVECTIVE INFLUENCES FROM UPSTREAM CONVECTION WILL DICTATE PRECIP CHANCES AND THESES FACTORS ARE HIGHLY UNKNOWN AT THIS POINT. CONTINUED CONSERVATIVE APPROACH WITH TEMPS GIVEN CONCERNS ON PRECIP AND CLOUD COVER. COOLER/DRIER CONDITIONS ARE EXPECTED BY TUE-WED AS THE UPPER FLOW FLATTENS. HOWEVER...A POTENTIAL ACTIVE PATTEN MAY BE IN STORE AND THIS WILL DEPEND ON THE DEGREE OF RIDGE FLATTENING AND THE EVENTUALLY SOUTHWARD EXTENT THE NEGATIVE THETA-E PUSH. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...T LONG TERM...JC AVIATION...FISHER NEAR TERM...FISHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 333 AM EDT THU MAY 27 2010 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-280900- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 333 AM EDT THU MAY 27 2010 /233 AM CDT THU MAY 27 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ESPECIALLY THIS AFTERNOON GENERALLY SOUTHEAST OF A COLDWATER TO MONTICELLO LINE. SLOW MOVEMENT OF ANY STORMS THAT DO DEVELOP WILL LEAD TO ISOLATED HEAVY RAIN AMOUNTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ON MEMORIAL DAY AND WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-280900- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 333 AM EDT THU MAY 27 2010 /233 AM CDT THU MAY 27 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK FOR RIP CURRENT WILL EXIST FROM LATE MORNING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MODERATE RISK FOR RIP CURRENT WILL EXIST THROUGH FRIDAY AFTERNOON. THERE IS A CHANCE FOR THUNDERSTORMS ON MEMORIAL DAY AND AGAIN WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
111 PM EDT THU MAY 27 2010
OHZ024-271745-
VAN WERT OH-
111 PM EDT THU MAY 27 2010
AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL AREA OF STRONG THUNDERSTORMS NEAR OHIO CITY...OR 6 MILES SOUTH
OF VAN WERT...MOVING SOUTH AT 20 MPH.
ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
HEAVY DOWNPOURS...CAN BE EXPECTED WITH THIS STORM. RAINFALL RATES OF
UP TO AN INCH PER HOUR WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ELGIN AND CONVERSE...
MONTICELLO...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4070 8445 4072 8445 4072 8463 4073 8469
4086 8468 4088 8448 4069 8438 4069 8439
TIME...MOT...LOC 1709Z 354DEG 15KT 4077 8457
FISHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL VAN WERT 40.87N 84.58W
05/27/2010 E0.25 INCH VAN WERT OH EMERGENCY MNGR
PEA SIZE HAIL AND VERY HEAVY RAIN REPORTED IN VAN WERT
&&
EVENT NUMBER IWX1000588
FISHERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 PM EDT THU MAY 27 2010
OHZ025-271830-
ALLEN OH-
157 PM EDT THU MAY 27 2010
AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELIDA...OR 6 MILES NORTHWEST OF LIMA...
MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF AN INCH
PER HOUR CAN BE EXPECTED WITH THIS STORMS...WHICH MAY CAUSE PONDING
OF WATER IN LOW AREAS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
LIMA...
CONANT...
KEMP...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4068 8422 4068 8428 4081 8433 4086 8419
4086 8417 4074 8405
TIME...MOT...LOC 1756Z 324DEG 8KT 4077 8422
FISHERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 4 NE LIMA 40.78N 84.05W
05/27/2010 E1.00 INCH ALLEN OH TRAINED SPOTTER
&&
EVENT NUMBER IWX1000589
FISHERThe Cincinnati radar (KILN), 152 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Four to six inches of rain fell across portions of central Putnam county, resulting in road closures from flowing water, including County Road 5-H and US 224.
Four to six inches of rain fell in a short period of time across southwestern Van Wert county. Water flowing over several roads and bridges resulted in closures in and around Ohio City, Glenmore and Schumm. Rainfall ended across the area during the late evening hours of the 27th, but the road closures continued for several more hours before subsiding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260117, 260114, 260116.